CSN Login
Members Online: 12

radiation side effects

obx13
Posts: 1
Joined: May 2013

My husband, 52, was diagnosed with HPV+ base of tongue cancer with a few lymph nodes in the neck involved.  He finished 8 rounds of chemo (cisplatin) concurrent with 35 rounds of radiation.  He is going to have brachytherapy on 7/9 at Beth Israel Hospital in New York City.  My question has to do with two specific side effects.  Since finishing the last radiation treatment 5 days ago, he has been dealing with very thick mucous.  Most of the time he can expectorate, but I was wondering if there is anything he can do/use to make it easier.  Additionally, it seems the sore throat has intensified since his last treatment.  He can barely swallow water, thank goodess he has a PEG, on which he has been relying 100% for three weeks now.  He can hardly talk since it hurts so much.  He is on dilaudid every 4-5 hrs and also a morphine patch.  I was wondering if anyone has experience with this intensified pain after treatment was finished.  Thanks!

fishmanpa's picture
fishmanpa
Posts: 1112
Joined: Jan 2013

Hi Obx,

Welcome to the forum. Glad to hear your husband finished treatment but sorry to hear he's hurting. Unfortunately, what he's experiencing is par for the course. The radiation treatments are cumulative and he's still "cooking" so to speak. Typically, the side effects of thick ropey mucous, sore throat and difficulty swallowing will be about the same or intensify for at least two weeks post treatment. It took every bit of three weeks for the fog to begin lifting for me. 

On the bright side, he will see improvements. It may not seem like it right now but he will. Stay ahead of the pain and nausea with the meds and make sure he gets as much rest as he can. Hydare, hydrate, hydrate! I still fill a bag with water and put it on a slo drip once or twice a day to get extra fluids in me. Even though he may not feel up to it, if you can get him up and out for a brief walk it will help, even if it's just up the street and back. Fatigue will be one of the most persistent side effects. He needs to keep swallowing even if he's getting all his nutrition through his PEG. Even a sip an hour...anything to keep the swallow muscles working. Hope he starts to feel better soon. 

Positive thoughts and prayers

"T"

Skiffin16's picture
Skiffin16
Posts: 8062
Joined: Sep 2009

Like T mentioned, it's pretty standard where he is..., so that's a good thing, only not. You can try a few things like ginger ale or club soda to help with the thich mucous possibly.

Again, hydration is always key, that and calories....

More than likely he's going to be in this funk for a few weeks..., that's the bad news..., good news, he's done.. And again like T mentioned, he's going to be improving even though he doesn't realize it, not feel it.

Again, welcome and press on..., he'll find what works and gets him through the next few weeks...

Best,

John

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network